The other day, my sister-in-law called and wanted to talk about the crater in her butt cheek. (This is what happens when people know that you love odd injuries and discovering how to fix them.) It seems that several months earlier, she received a Kenalog shot in her butt.
Over a short period of time, the tissue in that area began to atrophy to the extent that she ended up with a visible divot at the site of the injection. She said it looked like a golf ball hit her. In all the information that she read, she had never heard of this side effect of Kenalog.
So, I decided to research this side effect and see if I could find any information about how to fix the tissue degeneration. Here’s what I discovered.
What Is Kenalog?
Kenalog is a corticosteroid that can be used topically, taken orally, or injected into a muscle. When used topically, it can help eczema and psoriasis. Oral use of Kenalog can help with mouth sores that are not caused by the Herpes virus. Injections normally help with pain and inflammation. Frequently, allergy sufferers often get cortisone shots to help reduce their symptoms.
According to Painandinjurydoctor.com, “Corticosteroids affect a number of physiological responses including inflammation modulation, immune response, carbohydrate metabolism, protein catabolism (breakdown), stress response, immune response, and behavior/mood.”
Kenalog and Tissue Atrophy
It turns out that the author of the above post from painandinjurydoctor.com had a similar experience to my sister-in-law. In this case, the author was having severe neck pain and needed to be able to drive for 400 miles the following day. Because of the severity of the pain and the urgency of the situation, the author decided to receive Kenalog injections in the left upper trapezius.
In regards to the injection, the author says, “it turned out to be a very bad experience. The shot atrophied the muscle, and now I am unable to raise it above shoulder level from the side. The doctors I consulted with were uncertain of the long term prognosis. I was advised to get physical therapy (which I have been doing myself) to encourage the muscle to regain its functionality. However, it doesn’t appear to be changing.”
Plus, he or she postulates as to whether this side effect is muscle atrophy or muscle degeneration. One of the listed effects of Kenalog is “protein catabolism (breakdown).” Since muscle is made of protein, it would stand to reason that the muscle actually experiences degeneration near the injection site, not just atrophy.
The difference between atrophy and degeneration is significant. Atrophy means that the muscle has shrunken and gotten weaker. Degeneration means that something has caused a decay or deterioration of the muscle tissue. Once this happens, that muscle tissue is permanently gone; it cannot be rebuilt.
There is another hypothesis about this mysterious dent. At mdedge.com, they note a “soft tissue atrophy.” This “soft tissue” category includes fat. So, they speculate that some of the Kenalog leaks as the needle is removed after the injection. This dissolves some of the nearby fat cells, creating a dent and a noticeable absence of fat.
Aesthetics asides, one of the main issues with this injection site dent is that some people experience pain. In fact, this spot is sometimes downright painful even weeks after the injection.
In one case reported on the Korean Journal of Anasthesiology website, a woman had an injection in her wrist. After the injection, she had significant levels of pain (level 4 or 5) whenever anything touched the injection site, a noticeable dent, and hypopigmentation. (Hypopigmentation is when the area is a darker color than the rest of your skin.)
They tested to see if she had received nerve damage from the injection and discovered that she hadn’t. She decided to have a fat injection into her wrist. After the fat injection, she “showed spontaneous recovery of hypopigmentation and fat and muscle atrophy and decrease in pain to VAS 0-1 during contact.” So, it sounds like a fat injection (which is normally performed by a plastic surgeon) might be a viable way to treat your atrophied area.
You also have the option of just waiting and seeing. According to mdedge.com, “Soft tissue atrophy generally appears in 1 to 4 months and resolves 6 to 30 months later.” If your injection site isn’t painful, this might be the way to go.
Now, I’m not sure if this would work, but you might try rolling the area. I have been rolling on The Orb to break up fascial adhesions ever since my big fall last year. (I fell, broke my neck, and dented the heck out of my left thigh.)
When you roll an area that has had trauma (like a former bruise or injection site), it triggers your body to send more blood to that area. The increased blood flow helps to clean up and remove scar tissue and fascial adhesions. Basically, the extra blood works like a clean up crew and gets rid of anything that shouldn’t be there. This helps the damaged area to heal.
Human bodies are unique so, unfortunately, there’s no one-solution-fits-all answer. No matter what you choose to do to get rid of your Kenalog divot, be mindful and listen to your body. If something seems wrong, stop what you’re doing and tell your doctor immediately.
Have you ever had this muscle or fat atrophy from Kenalog? If so, what did you do? Let us know in the comments below.
Thank you for reading this article. If you enjoy the information supplied, please consider supporting this website!